| Catalog Number |
A6779 |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
Foreign Body In Patient (2687)
| Date of Event |
02/04/2025
Type of Reportable Event
Malfunction
Event or Problem Description
It was reported that on (b)(6) 2025, during a revision hip surgery, the slap hammer was used.During the surgery, the surgeon attached the slap hammer to a designated screw in the stem and struck the slap hammer several times with a hammer to assess the grip of the original stem within the bone.After several hammer strikes, the tip of the slap hammer broke inside the stem.After examination, it was determined that the tip of the slap hammer that broke was well screwed into the thread of the stem, and thus it was decided to leave it inside the stem.As part of the surgery, the surgeon decided to replace the original ceramic head with a new ceramic head and completed the revision surgery to his satisfaction.
Additional Manufacturer Narrative
Product complaint # (b)(4).Depuy orthopaedics is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy orthopaedics has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy orthopaedics or its employees that the report constitutes an admission that the device, depuy orthopaedics, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary according to the information received, "on (b)(6) 2025, during a revision hip surgery, the slap hammer was used.During the surgery, the surgeon attached the slap hammer to a designated screw in the stem and struck the slap hammer several times with a hammer to assess the grip of the original stem within the bone.After several hammer strikes, the tip of the slap hammer broke inside the stem.After examination, it was determined that the tip of the slap hammer that broke was well screwed into the thread of the stem, and thus it was decided to leave it inside the stem.As part of the surgery, the surgeon decided to replace the original ceramic head with a new ceramic head and completed the revision surgery to his satisfaction" the product was not returned to medtech orthopaedics , however photos were provided for review.See attachment (fw_ product complaintpc-(b)(4), whatsapp image 2025-02-05 at 09.44.44.Jpeg).The photo investigation revealed that [a6779, slap hammer m6/m10 adaptator ] has been broken.The observed condition of the device was consist with a random component failure that may have been caused by exposure to unintended user error.Since the device was not returned, a dimensional inspection cannot be performed.The overall complaint was confirmed as the observed condition of the , slap hammer m6/m10 adaptator] would contribute to the complained device issue.Based on the investigation findings, the slap hammer m6/m10 adaptator has broken because of unintended use error and it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the complaint condition.As part of medtech orthopedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot the product investigation found no evidence suspecting an error in the manufacturing or material that would be a contributing factor in the reported allegation(s).A manufacturing records evaluation (mre) was not performed.
Additional Manufacturer Narrative
Product complaint #(b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.H10 additional narrative: added: d9.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
Additional Manufacturer Narrative
Product complaint #: (b)(4).Investigation summary: according to the information received, "on february 4, 2025, during a revision hip surgery, the slap hammer was used.During the surgery, the surgeon attached the slap hammer to a designated screw in the stem and struck the slap hammer several times with a hammer to assess the grip of the original stem within the bone.After several hammer strikes, the tip of the slap hammer broke inside the stem.After examination, it was determined that the tip of the slap hammer that broke was well screwed into the thread of the stem, and thus it was decided to leave it inside the stem.As part of the surgery, the surgeon decided to replace the original ceramic head with a new ceramic head and completed the revision surgery to his satisfaction" the product was not returned to medtech orthopaedics; however, photos were provided for review.See attachment (fw - product complaint #: (b)(4).Issued, whatsapp image 2025-02-05 at 09.44.44.Jpeg).The photo investigation revealed that [a6779, slap hammer m6/m10 adaptator] has been broken.The observed condition of the device was consist with a random component failure that may have been caused by exposure to unintended user error.Since the device was not returned, a dimensional inspection cannot be performed.The overall complaint was confirmed as the observed condition of the slap hammer m6/m10 adaptator] would contribute to the complained device issue.Based on the investigation findings, the slap hammer m6/m10 adaptator has broken because of unintended use error and it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the complaint condition.As part of medtech orthopedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot: the product investigation found no evidence suspecting an error in the manufacturing or material that would be a contributing factor in the reported allegation(s).A manufacturing records evaluation (mre) was not performed.
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary : on (b)(6) 2025, during a revision hip surgery, the slap hammer was used.During the surgery, the surgeon attached the slap hammer to a designated screw in the stem and struck the slap hammer several times with a hammer to assess the grip of the original stem within the bone.After several hammer strikes, the tip of the slap hammer broke inside the stem.After examination, it was determined that the tip of the slap hammer that broke was well screwed into the thread of the stem, and thus it was decided to leave it inside the stem.As part of the surgery, the surgeon decided to replace the original ceramic head with a new ceramic head and completed the revision surgery to his satisfaction.The product was returned to j&j medtech orthopaedics for evaluation.Visual inspection of the returned device found the threaded tip was broken.The broken fragment was not returned for evaluation.Potential cause can be attributed to unintended use error by use of excessive force in a prying motion and overload of the material.A functional test was not performed since it was not applicable to the complaint condition.A dimensional inspection was not performed since it was not applicable to the complaint condition.The overall complaint was confirmed as the observed condition of the slap hammer m6/m10 adaptator would have contributed to the complained device issue.Based on the investigation findings, the potential cause is traced to unintended use, and it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the reported complaint condition.As part of j&j medtech orthopaedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot: the product investigation found no evidence suspecting an error in the manufacturing or material that would be a contributing factor in the reported allegation(s).A records evaluation (mre) was not performed.H11 additional narrative: corrected: h3.